My last blog was about depression. So, it seems fitting that I do a followup post. My life had been coasting along quite nicely since that last post. My son was finally getting the help he needed in school, home life was stable, the girl and I were having some good quality time (still are!) in our ice skating lessons and the job was rolling right along. The my Dr. and I agreed my Prozac had run its course. That's when the trouble began.
Nov. 2011 I started taking Effexor XR for depression and anxiety. The drug is know for its effects of ADHD like symptoms and for giving you a extra boost. I was tired ALL THE TIME. It did wonders at first. After I started this med. I felt good enough to join my daughter in ice skating lessons and actually found a joy I hadn't know existed in me. I am in LOVE with this sport. I will never be an Olympian but its relaxing, fun, and allows me to just be me. But, I digress.
For three months I took Effexor. Life moved along as always. I was doing some good work with my therapist. Learning to be assertive and ask for what I need, rather than assume people are mind readers. We had agreed it wasn't necessary for me to make weekly visits any longer. I was excited for the extra money I would have not having to make that co-pay each week.
The Effexor had other plans. My blood pressure shot up sky high. A common side effect of Effexor XR. (I now have to take HP medicine to control it - I am 39) I also developed other side effects. Insomnia, hot flash like symptoms, mainly facial flushing that was excruciatingly painful to deal with, and stomach issues to name a few. I decided at 150mg that it wasn't working that well anymore. At least not well enough to justify the side effects. So, Dr. and I came up with a plan to taper me off - with a warning from the dr. that the discontinuation effects are sometimes harsh. Boy, what an understatement that ended up being.
The plan was to go from 150 to 75 mg immediately. I was to take 75mg for a week, then go to 37.5mg for 4 days, then go on and off a day for 8 days. The first thing I noticed was that every inch of my body ached. It was almost as if every nerve ending was right at the surface of my skin. I hurt to touch. Awful. Then, there were the headaches. Those two things alone would have been ok. I would have coped. But when the mental instability set in, I knew I was in for a wild ride. Things that I had been coping with just fine in the years before, set me off like nothing ever had. I went from manic to super angry to uncontrollable crying all in a matter of minutes. Scary stuff. I couldn't focus, my patience was non-existent, I was scatter brained. I was anxious, my body hurt, i had headaches. Then sets in dizziness. Nausea, gastrointestinal issues. More crying, more anger. My kids were wondering where their Mother went.
I made it thru the 4 days of 37.5mg and decided I would NOT put one more of those pills into my system. I had also been given Cymbalta to start several days into the on/off again routine. At this point I was in such a low place, I was too afraid to take another pill. I was seriously considering pulling my son off of his ADHD medicines. I was not thinking rationally. I couldn't. Work was bad. All I could do was cry. The smallest thing set me off. Then my children started acting up. My son got suspended (normally, i would deal with this quite well: it had happened before - he has behavior issues) My daughter was acting out. I actually had the thought that their lives would somehow be better without me. I wanted to die. The only thing that made that thought worse was that I am the kind of person who gets trapped in that thought (thank goodness!!) because i am too chicken to actually act on that. But the thoughts running thru my head were some of the scariest I have ever had. I just didn't care anymore.
When I thought things couldn't get worse, they did. I couldn't close my eyes at night because when I did, I would have some of the worst panic attacks I had had in quite some time. Then the brain zaps started. The only way to describe this is that it feels like I had a marathon game of OPERATION going on inside my brain all the time. Like mini seizures. The dizziness grew increasingly worse. I knew I had to do something or things were going to get ugly.
The nurse at my Dr. office made me an emergency appt with my dr. He prescribed Klonopin to start counteracting the withdrawals I was having and ORDERED me to take the Cymbalta as well. The Klonopin is fast acting, where Cymbalta takes several weeks to reach a therapeutic effect in your body. I was written out of work for 2 days (Thursday and Friday) and ordered to get myself back to where I had been. I can't tell you the train wreck I was. I came home, took the Klonopin and went to bed.
When I woke up 2 hours later, I was a new person. All the withdrawal effects were completely gone. I was so grateful to feel like me again. I apologized to my kids. I will be apologizing AGAIN, to my co-workers when i return to work tomorrow. I am grateful for good friends who stood by me when I was at my worst.
If you or anyone you know if prescribed this drug, think long and hard. I personally feel that it should be illegal. I have never been so close to the brink. I have a friend who actually knows someone who committed suicide when she chose to stop taking this same drug. Depression is an evil thing, but there are plenty of options out there. Do your research before putting anything into your body. I did. I thought they were all over dramatizing the withdrawal effects. Turns out, they weren't.